Alert archive / Georgia / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at May 4, 2021, 6:37 PM EDT for Burke County, Georgia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2021, 6:37 PM EDT (22:37 UTC)
- Expired
- May 4, 2021, 7:00 PM EDT
- In force
- 23 min
- Issued by
- NWS Columbia, SC
County Burke County, GA
The radar
The Charleston,SC radar (KCLX), 102 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 573 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
605
WWUS82 KCAE 042237
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
637 PM EDT Tue May 4 2021
GAZ065-077-SCZ030-042300-
Burke GA-Richmond GA-Aiken SC-
637 PM EDT Tue May 4 2021
...Strong Thunderstorms Will Impact Portions of western Burke...
southeastern Richmond and southwestern Aiken Counties Until 700 PM
EDT....
At 637 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near McBean to 6
miles southwest of Gough, moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Waynesboro, Jackson, Burke County Airport, McBean, Gough, Vidette,
Di-Lane Wildlife Management Area, Audubon's Silver Bluff Sanctuary,
Savannah River Site Badge Office, Savannah River Site H Canyon,
Bennock Mill, Shell Bluff, Shell Bluff Landing and Rosier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly,
sometimes with little or no warning. Be alert for rapidly changing
weather conditions and be ready to act quickly if severe weather is
observed or a warning is issued.
&&
LAT...LON 3294 8227 3309 8228 3335 8190 3337 8154
3320 8176 3316 8176 3291 8213
TIME...MOT...LOC 2237Z 274DEG 14KT 3330 8189 3302 8230
$$
JAQWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at May 4, 5:07 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 4, 5:07 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Columbia SC 507 PM EDT Tue May 4 2021 .SYNOPSIS... An approaching upper trough will support another round of showers and thunderstorms this afternoon and evening before crossing the region overnight. Warm, moist low levels will remain in place for Wednesday supporting some isolated to widely scattered showers and thunderstorms. A backdoor cold front will pass through the region on Wednesday night bringing cooler and drier weather for late this week and into the weekend. The next chance for rain will be early next week as atmospheric moisture increases. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Instability and heating continue driving thunderstorms with outflow boundaries generating new cells. With the current setup and increasing potential for thunderstorm wind damage severe thunderstorm watch 150 has been issued by SPC through 9 pm. Notable wind gusts across the central Midlands late this afternoon have been in excess of 60 mph. Over the next couple of hours the main focus area will be the northern Midlands and Pee Dee where CAE WSR-88D continues to show a large area of winds in excess of 50 mph. Convection will diminish late this evening into the early overnight hours. Southwesterly winds at 5 to 10 mph all night will support another mild night with lows in the mid to upper 60s. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... Drier air will continue to work its way in aloft with the flow shifting more zonal with the axis of the amplified 500 mb trough over the area and the surface cold front pushing to the southeast. Expect a chance for showers and some storms mainly in the southeast with forcing from the trough and front where some instability will be present with SW surface flow still promoting warm and moist low levels. Still expect temperatures to be warmer with higher temps in the NE with increased sunshine. Drier air aloft and moderately unstable airmass would promote some stronger wind gusts reaching the surface which is why the southeastern forecast area remains in a marginal risk from the SPC. Backdoor cold front will shift in Wednesday night with northerly winds bringing much drier and cooler air to the area with lows dropping into the mid-50s to near 60. PWATs drop to below .75" Thursday with lowering heights (into the tenth percentile according to the NAEFS) leading to a much more refreshing airmass with dewpoints in the 40s and low 50s. Partly cloudy skies with highs in the mid-70s to near 80. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Surface high pressure will be moving in Friday with NW flow across the area promoting downslope and even drier air filtering in. Airmass will begin to moderate into the weekend as a ridge starts to build back in. SW flow will develop but moisture will be a bit slow to return. Ensemble probabilities show that it will likely be after the weekend until PWATs return to over an inch. Probabilities also showing the chance for thunderstorms early next week as surface high moves offshore and SW low level flow develops leading to significantly increasing dew points. Mid-level flow does appear to be more zonal, however, so not expecting any major severe weather threat in the long term with a few shortwaves driving any convection. && .AVIATION /21Z TUESDAY THROUGH SUNDAY/... Main issue at terminals this afternoon/evening will be convection lowering cigs and vsbys. Given the solid line to the northwest of the area, I feel more confident in restrictions at AGS and DNL, but they are possible everywhere. convection should die off after midnight, leaving VFR conditions. EXTENDED AVIATION OUTLOOK...Restrictions possible in scattered showers and thunderstorms Wednesday, but convection chances decrease the remainder of the week into the weekend. There could be some MVFR cigs behind a backdoor cold front on Thursday for a little while, but otherwise VFR expected through the end of the work week. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, May 4, 6:36 PM EDT, 1 minute before
Hazardous Weather Outlook National Weather Service Columbia SC 636 PM EDT Tue May 4 2021 GAZ040-063-064-SCZ016-018-020>022-025>028-115-116-052245- Lincoln-McDuffie-Columbia-Chesterfield-McCormick-Newberry-Fairfield- Kershaw-Edgefield-Saluda-Lexington-Richland-Northern Lancaster- Southern Lancaster- 636 PM EDT Tue May 4 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Thunderstorms are possible through late this evening. The potential for severe weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Widespread severe weather is unlikely. There may be isolated severe storms on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GAZ065-077-SCZ029>031-035-037-038-041-135>137-052245- Richmond-Burke-Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg- Northwestern Orangeburg-Central Orangeburg-Southeastern Orangeburg- 636 PM EDT Tue May 4 2021 ...SEVERE THUNDERSTORM WATCH 150 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Strong to severe thunderstorms are possible through late this evening. Damaging wind gusts will be the primary threat with low potential for large hail and isolated tornados. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Widespread severe weather is unlikely. There may be isolated severe storms on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 4, 5:43 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
543 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TSTM WND GST 6 SSE AUGUSTA 33.37N 81.97W
05/04/2021 M44 MPH RICHMOND GA OFFICIAL NWS OBS
NWS ASOS MEASURED 44MPH WIND GUST.
&&
NSLocal storm report, May 4, 5:56 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
556 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 5 SSW PATRICK 34.51N 80.06W
05/04/2021 CHESTERFIELD SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTS TREE IN ROADWAY AT
CEDAR CREEK RD AND UNDERGROUND BRANCH RD.
TIME ESTIMATED BY RADAR.
&&
MGLocal storm report, May 4, 6:06 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
606 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 6 SSE CLEARWATER 33.42N 81.88W
05/04/2021 AIKEN SC FIRE DEPT/RESCUE
BEECH ISLAND FIRE DEPARTMENT REPORTS TREE
BLOCKING ROADWAY AND POWER LINE DOWN ON
SHERATON DRIVE. TIME ESTIMATED BY RADAR.
&&
MGLocal storm report, May 4, 6:20 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
620 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 9 NE CAMDEN 34.35N 80.50W
05/04/2021 KERSHAW SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTS TREE BLOCKING
ROADWAY AT IVY RD AND US1. TIME ESTIMATED BY
RADAR.
&&
MGLocal storm report, May 4, 6:35 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
635 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TSTM WND DMG 4 N LAKE MURRAY OF RICH 34.17N 81.27W
05/04/2021 RICHLAND SC NWS EMPLOYEE
NUMEROUS TREES SNAPPED AND UPROOTED IN
PORTRAIT HILL NEIGHBORHOOD.
&&
JAQSpecial weather statement, May 4, 6:37 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
637 PM EDT Tue May 4 2021
GAZ065-077-SCZ030-042300-
Burke GA-Richmond GA-Aiken SC-
637 PM EDT Tue May 4 2021
...Strong Thunderstorms Will Impact Portions of western Burke...
southeastern Richmond and southwestern Aiken Counties Until 700 PM
EDT....
At 637 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near McBean to 6
miles southwest of Gough, moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Waynesboro, Jackson, Burke County Airport, McBean, Gough, Vidette,
Di-Lane Wildlife Management Area, Audubon's Silver Bluff Sanctuary,
Savannah River Site Badge Office, Savannah River Site H Canyon,
Bennock Mill, Shell Bluff, Shell Bluff Landing and Rosier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly,
sometimes with little or no warning. Be alert for rapidly changing
weather conditions and be ready to act quickly if severe weather is
observed or a warning is issued.
&&
LAT...LON 3294 8227 3309 8228 3335 8190 3337 8154
3320 8176 3316 8176 3291 8213
TIME...MOT...LOC 2237Z 274DEG 14KT 3330 8189 3302 8230
JAQThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 3:29 PM EDT | Special Weather Statement | CAE | Saluda | 31 min |
| May 4, 3:42 PM EDT | Special Weather Statement | CAE | Lexington | 33 min |
| May 4, 3:45 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Newberry, Richland, Saluda | 45 min |
| May 4, 3:50 PM EDT | Special Weather Statement | CAE | Newberry | 25 min |
| May 4, 3:52 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland | 41 min |
| May 4, 3:54 PM EDT | Special Weather Statement | CAE | McCormick | 36 min |
| May 4, 3:54 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 36 min |
| May 4, 4:00 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 45 min |
| May 4, 4:16 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Newberry, Richland | 59 min |
| May 4, 4:22 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Lee | 53 min |
| May 4, 4:38 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Saluda | 53 min |
| May 4, 4:46 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland | 44 min |
| May 4, 5:03 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster, Lee | 57 min |
| May 4, 5:30 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Lexington, Orangeburg | 60 min |
| May 4, 6:03 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Calhoun, Orangeburg, Richland | 57 min |
| May 4, 6:07 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Lee, Richland, Sumter | 53 min |
| May 4, 6:57 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 48 min |
Nearby
Special Weather Statements in Georgia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.